Hail, Dubois
- When
- February 20, 11:15 AM EST
- Where
- Dubois County, Ireland
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.417, -87.000
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Feb 20, 10:10 AM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LOUISVILLE KY 1010 AM EST WED FEB 20 2002 UPDATE THIS MORNING WILL FOCUS ON CONVECTIVE TRENDS. 15Z SAT/RADAR IMAGES SHOWING THUNDERSTORMS DEVELOPING FROM ABOUT KCMI...TO KHNB...TO NEAR KMKL ALONG THE WRN EDGE OF DRY SLOT. 12Z MESO-ETA SEEMS TO HAVE DECENT HANDLE ON THE SITUATION. FOR THIS AFTERNOON...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG EDGE OF COLD FRONT NOW JUST WEST OF MS RIVER...AND AHEAD OF MID-LEVEL WAVE ROUNDING LARGE 500MB LOW OVER KLSE. FCST LIS OVER CENTRAL KY/SRN IN TO NEAR -4C BY EARLY AFTERNOON...WHICH SEEMS REASONABLE SINCE WERE SEEING SOME BINOVC WRN/SWRN ZONES. OBSERVED AND FCST SOUNDINGS SUGGEST LINEAR MODE TO CONVECTION AS IT TRAVERSES CWA FROM ABOUT 16Z TO 22Z...ALSO SUGGESTED BY 700MB OMEGA FIELDS. LOW-LEVEL WIND FIELDS REMAIN STRONG...HOWEVER BEST 925MB MOMENTUM PLUME EAST OF CWA ATTM. SUSTAINED SFC WINDS 20 TO 30 MPH SOUND GOOD WITH GUSTS TO 35 MPH. IF WE SEE ENOUGH SUN SOME OF THOSE 40KT 925MB WINDS COULD MIX DOWN. ANY SEVERE CONVECTION IT WILL LIKELY BE WINDS WITH STORMS MOVING NE AT 50KTS...THOUGH WITH 500MB TEMPS NOSEDIVING ASSOC WITH MID-LEVEL WAVE COULD SEE SOME DIMES/NICKELS OUT OF THE STRONGER STORMS. HAZ WX OUTLOOK UPDATED (SPSSDF) TO ADDRESS SEVERE CONCERNS. .SDF...NONE SMALLCOMB
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202200- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 530 AM EST WED FEB 20 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON. DEVELOPING LOW PRESSURE...LOCATED OVER NORTHERN ILLINOIS...WILL MOVE TO THE GREAT LAKES REGION TONIGHT. A COLD FRONT IN ASSOCIATION WITH THE LOW PRESSURE WILL MOVE ACROSS THE AREA THIS AFTERNOON. AHEAD OF THE COLD FRONT...STRONG WINDS IN THE LOW LEVELS OF THE ATMOSPHERE WILL DRAW MOIST AND UNSTABLE AIR INTO CENTRAL KENTUCKY AND SOUTHERN INDIANA. MANY PRIME INGREDIENTS ARE IN PLACE FOR THE DEVELOPMENT OF SEVERE WEATHER. HOWEVER...EXTENSIVE CLOUD COVER WILL LIMIT THE AMOUNT OF HEATING TODAY. BECAUSE OF THIS...ISOLATED STRONG THUNDERSTORMS WITH DAMAGING STRAIGHT LINE WINDS...AND SMALL HAIL... WILL BE POSSIBLE. BECAUSE OF THE PROXIMITY TO THE STRENGTHENING LOW PRESSURE... SOUTHWEST WINDS TODAY WILL BE 20 TO 30 MPH...WITH HIGHER GUSTS AT TIMES. CITIZENS SHOULD PREPARE BY TYING DOWN LOOSE HOUSEHOLD ITEMS. MOTORISTS SHOULD ANTICIPATE THE STRONG WINDS...ESPECIALLY IF DRIVING A VEHICLE WITH A HIGH CENTER OF GRAVITY...AS CROSS WINDS WILL MAKE IT DIFFICULT TO NAVIGATE. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE...OR THE LOCAL MEDIA...FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. BROTHERTON
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202045- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 945 AM EST WED FEB 20 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA FOR THIS AFTERNOON. SURFACE LOW PRESSURE WILL MOVE INTO THE GREAT LAKES THROUGH THE AFTERNOON HOURS WITH AN ASSOCIATED COLD FRONT MOVING EASTWARD ACROSS THE MID-MISSISSIPPI RIVER VALLEY. AHEAD OF THIS COLD FRONT A WARM...MOIST...AND UNSTABLE AIRMASS COUPLED WITH STRONG WINDS ALOFT WILL ALLOW FOR STRONG THUNDERSTORM DEVELOPMENT OVER THE REGION. THE BEST CHANCE FOR STRONG THUNDERSTORMS ACROSS CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA...WILL BE FROM LATE MORNING THROUGH THE MID AFTERNOON HOURS. THE PRIMARY THREATS WILL BE FROM WINDS IN EXCESS OF 50 MPH...FREQUENT LIGHTNING...HEAVY RAINS...AND HAIL NEARING ONE INCH IN DIAMETER. MONITOR NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO STATIONS...AND THE INTERNET FOR FURTHER UPDATES AND POSSIBLE WARNINGS. SMALLCOMB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1114 AM EST WED FEB 20 2002
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1105 AM SALEM IN .25 INCH HAIL
02/20/02 WASHINGTON
1020 AM BIRDSEYE IN .25 INCH HAIL
02/20/02 DUBOIS
1110 AM KIRBY IN .25 INCH HAIL
02/20/02 CRAWFORDThe national radar mosaic for the moment the first event began.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A mobile home was overturned. Several porches were blown off.
Thunderstorm winds blew over a mobile home. One occupant was injured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, February 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5283384, 5283385, 5283386, 5283387, 5283388.